Syncope: Neurologic or Neurocardiogenic?

Author(s): 

Anita Holz, MSN, CRNP

Syncope is a very common problem, accounting for approximately 1-3% of all emergency room visits and up to 6% of hospital admissions. Often, extensive and expensive neurological work-ups are done prior to any cardiac work-up.

Surprisingly, neurologic causes such as transient ischemic attack or seizure disorders are an uncommon cause of syncope. The reality is that the majority of syncopal episodes have a cardiovascular etiology. The most prominent cause is due to structural or ischemic heart disease leading to bradyarrhythmias and tachyarrhythmias. The second most common cause is neurally mediated or neurocardiogenic syncope. Carotid sinus hypersensitivity is another rare cause of syncope accounting for less than 1% of syncopal attacks.

Although syncope from arrhythmia can be fatal, neurocardiogenic syncope in itself is not. Simply put, neurocardiogenic syncope is a miscommunication between the heart, the blood vessels in the lower extremities, and the brain. There are multiple names for neurocardiogenic syncope. These include, but are not limited to: neurally mediated syncope, vasovagal syncope, vasodepressor syncope, and reflex syncope. It may also be referred to by the mechanism that causes the syncope, i.e., cough syncope. Although the mechanism of neurocardiogenic syncope is not completely understood, it seems to be an exaggerated response to a compensatory mechanism which occurs when a person is in the upright position for a prolonged period of time. It is quite normal for blood to pool in the lower extremities when a person is in an upright position. This will initially cause an increase in heart rate and slight decrease in blood pressure. Most people will compensate for these minor changes without feeling any different. For patients with neurocardiogenic syncope, this triggers an exaggerated response. The lack of blood volume in the left ventricle, caused from the peripheral venous pooling, results in hypotension. The decrease in blood pressure will cause a response in the baroreceptors found in the aortic arch and carotid sinus, which will subsequently send signals to parts of the brain controlling the vagus nerve. In addition, mechanoreceptors, otherwise known as C fibers, found in the heart are activated. The end result is even more severe hypotension and bradycardia. This profound response leads to presyncope and eventually syncope.

Although not a critical disease in itself, many patients may suffer from a variety of symptoms which vary in frequency and severity. These symptoms not only are bothersome, but can lead to life-threatening injuries. A large number of these patients are evaluated following a motor vehicle accident secondary to a syncopal episode while driving. It is crucial to determine the etiology of syncope so that proper treatment can be instituted and injury to the patient or others is avoided.
Performing a thorough history and physical can elicit invaluable information. Knowing the circumstances surrounding the patient s near syncopal or syncopal episode provides direction for workup. Neurocardiogenic syncope often occurs in patients who are dehydrated. Dehydration may be a result of inappropriate fluid intake, excessive activity or perspiration, physical illness, excessive caffeine or excessive alcohol intake. Emotional stress and physical stress also may be precipitating factors.

Position of the patient at the time of presyncope or syncope is also very helpful. A presyncopal or syncopal episode occurring as a result of neurocardiogenic syncope rarely occurs when a patient is supine. Typically, these patients are either standing or sitting. A position with their feet below the level of the heart predisposes these patients to symptoms and possible loss of consciousness. Neurocardiogenic syncope used to be referred to as church syncope, because standing upright for prolonged periods of time in closed-in, warm environments such as church services frequently caused people to pass out. Know the circumstances surrounding each episode.

Premonitory symptoms vary in patients with neurocardiogenic syncope. Often these patients will have some type of warning prior to loss of consciousness. Symptoms include dizziness, warmth, diaphoresis, vision disturbances, nausea, or vomiting. Infrequently, patients may have abrupt loss of consciousness with no warning. Patients may have seizure activity associated with their loss of consciousness and are at times treated erroneously for a seizure disorder. After regaining consciousness, many patients feel completely normal, although some continue to complain of headache or fatigue.

When evaluating patients, probe into their childhood history as well. Ask them if they recall having similar episodes when they were younger, and if so, what circumstances surrounded these episodes. Although they may have never actually lost consciousness before, many people can recall "dizzy spells" or near syncope at other times in their lives.

Patients that describe this type of scenario are often admitted for head up tilt testing. Head up tilt testing can be performed utilizing different methods. No matter which method is chosen by the physician, patients are asked not to take anything by mouth for at least six hours prior to the test. Some physicians will order intravenous fluids to be administered. According to the ACC Expert Consensus Document, it is recommended that intravenous fluid replacement should be 75 milliliters for each hour of fasting. However, some physicians prefer no fluid load prior to tilt testing.

Passive tilt table testing is one method used to assess for neurocardiogenic or vasodepressor syncope. Patients are brought into a dimly lit room and positioned on a tilt table that has a firm footrest. A minimum of two straps are used to restrain the patient in the event they lose consciousness and collapse. Patients are in a supine position while they are connected to a monitoring system(s) and blood pressure is checked. The table is then raised to approximately 60-80 º. Patients will remain in this position for approximately 45 minutes, or until they become symptomatic. Blood pressure and heart rate are monitored every three to five minutes.

Isoproterenol is a common medication used for provocation of neurocardiogenic syncope. Specific Isoproterenol protocols vary from facility to facility. However, the goal when using Isoproterenol is to increase the heart rate approximately 20% above baseline. Isoproterenol may help elicit symptoms in patients that have had negative passive tilts. Often if a patient s history reveals that their symptoms are typically adrenaline-related, one would expect Isoproterenol to be necessary to achieve a positive tilt test.

Another popular pharmacologic agent to use with head up tilt table testing is nitroglycerin. Most often, this is used as 0.3 mg sublingual nitroglycerin, although some facilities may use intravenous nitroglycerin. During the Isoproterenol shortage, many facilities were forced to utilize a nitroglycerin protocol, even if this was not their typical practice. The potent vasodilatory properties of nitroglycerin enhance venous pooling, which has already been caused by the upright position. It is important, as a clinician, to recognize the difference between the effects of nitroglycerin and true neurocardiogenic syncope.
During a passive tilt test or an Isoproterenol tilt test, it is considered a positive result when the patient becomes symptomatic and there is a reduction in heart rate and/or a reduction in blood pressure. Often, there is a mixed response with both heart rate and blood pressure dropping dramatically. Frequently there is an initial increase in heart rate, followed by either sinus slowing or junctional rhythm. Furthermore, a drop in blood pressure by > 50% is usually considered positive. There are some cases that are not clear cut; these cases are classified as "equivocal".

When administering nitroglycerin, it is expected to see an increase in heart rate and a drop in blood pressure. This is a normal response to the vasodilatation caused by the nitroglycerin. Patients may become lightheaded with the drop in blood pressure caused by the nitroglycerin. However, a decrease in systolic blood pressure of > 50% and a decrease in heart rate of >30% with symptoms is considered a positive response. Following nitroglycerin administration, symptoms usually occur rapidly and are similar in nature to the patient s clinical symptoms.

Treatment for neurocardiogenic syncope is dependent on the patient s clinical picture, as well as the past medical history. Conservative therapy includes good hydration with nonalcoholic, decaffeinated beverages. When not contraindicated, increased salt intake is also encouraged. Symptom recognition is important. Regardless of where the patient is at the time of symptom onset, they must get themselves into a supine position, preferably with their legs above the level of their heart. Medical therapy includes, but is not limited to: beta-blockers, disopyramide, fludrocortisone, fluoxetine, and theophylline. In certain cases, permanent pacemaker insertion may be warranted. The decision to repeat tilt table testing is often physician-dependent and/or case-dependent.

Syncope is a complex medical problem, which can lead to very costly medical workups. The symptoms and potential for injury can be very detrimental to patients and those around them. Therefore, it is crucial that the proper etiology is identified. Since neurocardiogenic syncope is a noncritical disorder, which in most cases is controllable with proper treatment, it is reassuring when people "fail" their tilt test. In other words, a positive tilt test brings relief to patients who have suffered with presyncope or syncope.

Add new comment